Safety pro­vi­sions rightly in place for pow­er­ful acne treat­ment

Manteca Bulletin - - Opinion / Nation - Keith Roach, M.D.

DEAR DR. ROACH: Our 31-year-old daugh­ter has fought a los­ing bat­tle with acne since ado­les­cence. Ac­cu­tane has been sug­gested many times, and now she is about to be­gin treat­ment. We have al­ways been too afraid of this pow­er­ful drug to try it. Are we right to be afraid? -- L.E.M.

AN­SWER: Isotre­toin (Ac­cu­tane) is in­deed a pow­er­ful med­i­ca­tion, and although it clearly is ben­e­fi­cial for acne, its side ef­fects are suf­fi­ciently im­por­tant that a thor­ough dis­cus­sion is ap­pro­pri­ate be­fore start­ing this med­i­ca­tion, es­pe­cially in a woman of child­bear­ing age.

Isotre­toin is a pow­er­ful ter­ato­gen, mean­ing it causes birth de­fects. These some­times are se­vere enough to cause a still­birth, but a child born to a woman tak­ing Ac­cu­tane has a high risk of a se­ri­ous con­gen­i­tal mal­for­ma­tion. Even ba­bies who ap­pear nor­mal at birth are more likely to have de­vel­op­men­tal prob­lems in the brain. For this rea­son, any woman of child­bear­ing po­ten­tial must com­mit to ef­fec­tive birth con­trol (ab­sti­nence from het­ero­sex­ual in­ter­course or two ef­fec­tive meth­ods, such as oral con­tra­cep­tive plus a bar­rier method). Women also need monthly preg­nancy tests and coun­sel­ing vis­its, and pre­scribers re­quire ex­tra train­ing to be able to pre­scribe this med­i­ca­tion. The man­u­fac­turer rec­om­mends against get­ting preg­nant in the cy­cle fol­low­ing ces­sa­tion of treat­ment; how­ever, at least one case re­port noted a birth de­fect con­sis­tent with isotre­toin in the sec­ond month, so I think wait­ing an ad­di­tional month, with ex­tra pre­cau­tions, is pru­dent.

Both men and women are at risk for ad­di­tional side ef­fects of Ac­cu­tane. De­pres­sion and other men­tal health is­sues, in­clud­ing psy­chosis, are pos­si­ble, and peo­ple should be screened for de­pres­sion and thoughts of sui­cide. Dry skin and in­flam­ma­tion around the lips are com­mon, and of­ten re­quire lo­tions to treat. A connection with bowel dis­ease is con­tro­ver­sial. El­e­va­tions in choles­terol and triglyc­eride lev­els also are com­mon, but sel­dom re­quire stop­ping med­i­ca­tion.

Newspapers in English

Newspapers from USA

© PressReader. All rights reserved.